Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 246, NWS Nashville, TN

June 2, 1998Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 2, 1998, 2:25 AM CDT for Rutherford County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1998, 2:25 AM CDT (07:25 UTC)
Expired
Jun 2, 1998, 3:15 AM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:15 AM CDTTornado F1Smyrna, TN2 buildings were destroyed by the tornado. The tornado destroyed Grand Slam USA, which was a metal building with an indoor sports facility. Metal beams were ripped up and slammed back down onto the back of the facility. Grand Slam USA was located on Stroop Lan

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS1 KBNA 020727 RRA
SVRBNA
TNC149-020815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
225 AM CDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE

* UNTIL 315 AM CDT

* AT 224 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF FRANKLIN MOVING EAST
  AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  ALMAVILLE AT 235 AM CDT
  SMYRNA AT 235 AM CDT
  OVERALL AT 245 AM CDT
  WALTERHILL AT 250 AM CDT
  BARFIELD AT 250 AM CDT
  MURFREESBORO AT 250 AM CDT
  DOUBLE SPRINGS AT 255 AM CDT
  LASCASSAS AT 255 AM CDT
  SHARPEVILLE AT 300 AM CDT
  MILTON AT 305 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:15 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 7:15 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT MON JUN 1 1998

CURNT ZFP SHAPING UP WELL ATTM. RECOMMEND PUTTING POPS OFF TIL AFT
MIDNIGHT FOR NRN MID TN ZNS AS CLDS AND PCPN STILL A LONG WAY OFF.
NO OTHER CHANGES RECOMMENDED.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:57 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys33 min
Jun 2, 1:16 AM CDTSevere Thunderstorm WarningOHXDickson49 min
Jun 2, 1:41 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson64 min
Jun 2, 2:12 AM CDTSevere Thunderstorm WarningOHXWilson33 min
Jun 2, 2:18 AM CDTSevere Thunderstorm WarningOHXWilliamson47 min
Jun 2, 3:00 AM CDTSevere Thunderstorm WarningOHXCannon50 min
Jun 2, 3:04 AM CDTTornado WarningOHXCannon, Rutherford51 min
Jun 2, 3:22 AM CDTSevere Thunderstorm WarningOHXCoffee33 min
Jun 2, 3:42 AM CDTTornado WarningOHXCoffee33 min
Jun 2, 3:45 AM CDTSevere Thunderstorm WarningOHXGrundy, Warren50 min
Jun 2, 3:57 AM CDTSevere Thunderstorm WarningOHXCannon, Warren48 min
Jun 2, 4:20 AM CDTTornado WarningOHXWarren35 min
Jun 2, 4:32 AM CDTTornado WarningOHXGrundy33 min
Jun 2, 4:41 AM CDTSevere Thunderstorm WarningOHXSequatchie34 min
Jun 2, 4:44 AM CDTSevere Thunderstorm WarningOHXBledsoe31 min
Jun 2, 4:53 AM CDTTornado WarningOHXSequatchie32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.